Withdrawal syndrome following cessation of antihypertensive drug therapy

Authors

  • G. N. Karachalios,

    1. Department of Medicine,1 Red Cross Hospital, Athens, Department of Physiology,2 Clinical Unit, Medical Faculty, University of Ioannina, Ioannina, Department of Medicine,3 General Hospital of Athens ‘Elpis’, Athens, Greece, Department of Internal Medicine,4 Second University of Naples, Naples, Italy
    Search for more papers by this author
  • 1 A. Charalabopoulos,

    1. Department of Medicine,1 Red Cross Hospital, Athens, Department of Physiology,2 Clinical Unit, Medical Faculty, University of Ioannina, Ioannina, Department of Medicine,3 General Hospital of Athens ‘Elpis’, Athens, Greece, Department of Internal Medicine,4 Second University of Naples, Naples, Italy
    Search for more papers by this author
  • 2 V. Papalimneou,

    1. Department of Medicine,1 Red Cross Hospital, Athens, Department of Physiology,2 Clinical Unit, Medical Faculty, University of Ioannina, Ioannina, Department of Medicine,3 General Hospital of Athens ‘Elpis’, Athens, Greece, Department of Internal Medicine,4 Second University of Naples, Naples, Italy
    Search for more papers by this author
  • 2,3 D. Kiortsis,

    1. Department of Medicine,1 Red Cross Hospital, Athens, Department of Physiology,2 Clinical Unit, Medical Faculty, University of Ioannina, Ioannina, Department of Medicine,3 General Hospital of Athens ‘Elpis’, Athens, Greece, Department of Internal Medicine,4 Second University of Naples, Naples, Italy
    Search for more papers by this author
  • 2 P. Dimicco,

    1. Department of Medicine,1 Red Cross Hospital, Athens, Department of Physiology,2 Clinical Unit, Medical Faculty, University of Ioannina, Ioannina, Department of Medicine,3 General Hospital of Athens ‘Elpis’, Athens, Greece, Department of Internal Medicine,4 Second University of Naples, Naples, Italy
    Search for more papers by this author
  • 4 O. K. Kostoula,

    1. Department of Medicine,1 Red Cross Hospital, Athens, Department of Physiology,2 Clinical Unit, Medical Faculty, University of Ioannina, Ioannina, Department of Medicine,3 General Hospital of Athens ‘Elpis’, Athens, Greece, Department of Internal Medicine,4 Second University of Naples, Naples, Italy
    Search for more papers by this author
  • and 2 K. Charalabopoulos 2

    Corresponding author
    1. Department of Medicine,1 Red Cross Hospital, Athens, Department of Physiology,2 Clinical Unit, Medical Faculty, University of Ioannina, Ioannina, Department of Medicine,3 General Hospital of Athens ‘Elpis’, Athens, Greece, Department of Internal Medicine,4 Second University of Naples, Naples, Italy
    Search for more papers by this author

*K. Charalabopoulos, MD, 13 Solomou Street, 452 21 Ioannina, Greece
Tel.: + 30 26510 97574
Fax: + 30 26510 97850
Email: kcharala@cc.uoi.gr

Summary

In this study, a review of the available information concerning abrupt withdrawal of antihypertensive drug therapy is presented. Abrupt withdrawal of these drugs can produce a syndrome of sympathetic overactivity that includes nervousness, tachycardia, headache, agitation and nausea 36–72 h after cessation of the drug. A withdrawal syndrome may occur after discontinuation of almost all types of antihypertensive drugs, but mostly occurs with clonidine, β-blockers, methyldopa and guanabenz. Less commonly can produce a rapid increase of the blood pressure to pre-treatment levels or above, or both and/or myocardial ischaemia. Although the exact incidence of the syndrome is not known, it appears to be rare, at least in patients receiving standard doses of the above antihypertensive drugs. The best treatment is prevention. In this study regarding the withdrawal syndrome that follows cessation of antihypertensive drugs therapy, a reference to the abrupt discontinuation of the main categories of antihypertensive drugs is also attempted.

Ancillary